Updated at 8:15 p.m. ET
The Centers for Disease Control and Prevention said Friday that the number of possible cases of severe respiratory illnesses among people who vaped nicotine or cannabis-related products has more than doubled, to 450 in 33 states.
"Although more investigation is needed to determine the vaping agent or agents responsible, there is clearly an epidemic that begs for an urgent response," David Christiani of the Harvard T.H. Chan School of Public Health writes in an editorial published Friday in The New England Journal of Medicine.
In a media briefing Friday, the CDC suggested people should avoid using e-cigarettes.
"While this investigation is ongoing, people should consider not using e-cigarette products," says Dr. Dana Meaney-Delman, incident manager of the CDC's response to the vaping-related lung injuries. "People who do use e-cigarette products should monitor themselves for symptoms, for example, cough, shortness of breath, chest pain, nausea and vomiting — and promptly seek medical attention for any health concerns."
Late last month, the CDC said the number of reported vaping-related cases stood at 215. Five people have died — in Illinois, Oregon, Indiana, Minnesota and California.
Many, though not all, of the patients who have fallen ill had used cannabis-derived vaping products, and some had also used nicotine-containing products. A smaller group reported using nicotine only.
No infectious causes have been identified, and the CDC told reporters that the "lung illnesses are likely associated with a chemical exposure." But it is too early to pinpoint a single product or substance that is common to all cases, the CDC said, based on preliminary research also published Friday.
In those studies, officials in Illinois and Wisconsin detailed 53 cases they've investigated, 28 in Wisconsin and 25 in Illinois. They described the vaping history of 41 patients where complete information was available.
About 80% of those patients had used products containing THC, the active ingredient in marijuana, and 61% used nicotine products. Some 7% used cannabidiol, or CBD, products.
Most of the patients were male, with an average age of 19, and all were previously healthy. They were sick for several days prior to being hospitalized, with respiratory symptoms being most common, followed by fever, fatigue, weight loss and gastrointestinal symptoms.
In some of these cases, officials said, patients either used only THC products or only nicotine. Patients reported using 14 different brands of THC products and 13 brands of nicotine products in a wide range of flavors. It's possible patients did not accurately report which kinds of products they had vaped.
It is because no single product or substance has been definitively tied to the respiratory illnesses, the CDC said, that people should consider not using e-cigarettes, particularly those purchased from sources other than authorized retailers, such as dispensaries in states where the drug is legal.
Adult smokers who vape nicotine in order to quit smoking should consult with their health care provider and use proven treatments, the CDC says, not e-cigarettes.
On Thursday, New York state health officials said lab tests found vitamin E acetate in a number of cannabis-containing vaping cartridges submitted by people who fell ill and that it is now a "key focus" of their investigation.
Mitch Zeller, director of the FDA's Center for Tobacco Products, said in Friday's briefing that the agency now had 120 samples of e-cigarettes available for testing and that "no one substance or compound, including vitamin E acetate, has been identified in all the samples tested."
Zeller said the FDA is analyzing samples for a broad range of substances, including nicotine, THC and other cannabinoids, along with cutting agents, diluents, additives, pesticides, opioids, poisons and toxins.
"With these increasing reports," Zeller said, "if you're thinking of purchasing one of these products off the street, out of the back of a car, out of a trunk, in an alley — or if you are then going to go home and make modifications to the product yourself using something that you purchased from some third party or got from a friend — think twice."